Regarding the article by Pasternak et al1 titled “Silicone Granulomas Treated With Etanercept,” which appeared in the January 2005 issue of the ARCHIVES, 2 points need to be addressed. In both cases reported, the word silicone is enclosed in quotation marks, which implies that “adulterants” are present in the silicone (this unproved idea is also suggested in some of the references). The “Comment” section of the article suggests that past experience has demonstrated that the use of pure silicone is nonproblematic, but laboratory studies have shown that its use can elicit a tumor necrosis factor response, which supports the rationale for the use of etanercept in the patients described. Do adulterants cause granulomas or does pure silicone alone cause the problem? There is an ongoing argument that pure silicone, when administered “properly” in small amounts by the “appropriate” practitioner, never causes any granulomas or cellulitis.2,3 I believe that this is not true and that the use of pure silicone can cause many adverse effects later on. I believe that in the patients described in Pasternak and colleagues’ article there were no adulterants present and, furthermore, that the further use of pure silicone will continue to cause the same problems that my colleagues and I have previously described.4,5 If there are indications that the silicone is impure, then we must identify the adulterants and find a different mechanism for the supposed value of the etanercept.
Rapaport MJ. Silicone Granulomas Treated With Etanercept. Arch Dermatol. 2005;141(9):1171. doi:10.1001/archderm.141.9.1171-a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: